A Caltech Library Service

Dynamics and decay of a spherical region of turbulence in free space

Yu, Ke and Colonius, Tim and Pullin, D. I. and Winckelmans, Grégoire (2021) Dynamics and decay of a spherical region of turbulence in free space. Journal of Fluid Mechanics, 907 . Art. No. A19. ISSN 0022-1120. doi:10.1017/jfm.2020.818.

PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We perform direct numerical simulation and large-eddy simulation of an initially spherical region of turbulence evolving in free space. The computations are performed with a lattice Green's function method, which allows the exact free-space boundary conditions to be imposed on a compact vortical region. Large-eddy simulations are conducted with the stretched vortex subgrid stress model. The initial condition is spherically windowed, isotropic homogeneous incompressible turbulence. We study the spectrum and statistics of the decaying turbulence and compare the results with decaying isotropic turbulence, including cases representing different low-wavenumber behaviour of the energy spectrum (i.e. k² versus k⁴). At late times the turbulent sphere expands with both mean radius and integral scale showing similar timewise growth exponents. The low-wavenumber behaviour has little effect on the inertial scales, and we find that decay rates follow the predictions of Saffman (J. Fluid Mech., vol. 27, 1967, pp. 581–593) in both cases, at least until approximately 400 initial eddy turnover times. The boundary of the spherical region develops intermittency and features ejections of vortex rings. These are shown to occur at the integral scale of the initial turbulence field and are hypothesized to occur due to a local imbalance of impulse on this scale.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Yu, Ke0000-0003-0157-4471
Colonius, Tim0000-0003-0326-3909
Additional Information:© 2020 The Author(s). Published by Cambridge University Press. Received 1 June 2020; revised 20 August 2020; accepted 22 September 2020. Published online by Cambridge University Press: 27 November 2020. This work was supported by the ONR grant no. N00014-16-1-2734 and the AFOSR/UCLA grant no. FA9550-18-1-0440. The authors report no conflict of interest.
Funding AgencyGrant Number
Office of Naval Research (ONR)N00014-16-1-2734
Air Force Office of Scientific Research (AFOSR)FA9550-18-1-0440
Subject Keywords:turbulence simulation, turbulence theory
Record Number:CaltechAUTHORS:20201012-140154360
Persistent URL:
Official Citation:Yu, K., Colonius, T., Pullin, D., & Winckelmans, G. (2021). Dynamics and decay of a spherical region of turbulence in free space. Journal of Fluid Mechanics, 907, A19. doi:10.1017/jfm.2020.818
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:105988
Deposited By: Tony Diaz
Deposited On:12 Oct 2020 21:09
Last Modified:16 Nov 2021 18:48

Repository Staff Only: item control page